A Case Report on Siponimod-induced Cystoid Macular Edema in a Patient with Multiple Sclerosis without History of Related Risk Factors
Min Young Kim
Min Young Kim1,2, Anas Alkhabaz1, Yaping Joyce Liao1
1. Department of Ophthalmology, Stanford University School of Medicine, Stanford, CA, USA
2. Oakland University William Beaumont School of Medicine, Rochester, MI
Multiple sclerosis (MS) is a chronic inflammatory neurodegenerative disease with immunomodulatory therapy as the best current treatment. Siponimod, a new-generation sphingosine 1-phosphate (S1P) receptor modulator specific to subtypes S1P1 and S1P5, is an FDA approved oral drug for MS that has been proven for its efficacy. However, the therapy has been associated with other inflammation-related adverse events, such as macular edema. There are only three other reported cases of siponimod-associated macular edema. This case highlights a patient without any pre-proposed risk factors for macular edema who developed vision problems in the shortest reported time since starting therapy.
Single case report based on clinical assessment.
We report a 60-year-old female patient with a history of relapsing remitting MS, ulcerative colitis, and left cervical internal carotid artery dissection with no history of uveitis or diabetes mellitus. The patient initially reported left arm tingling and was diagnosed with MS with recurring episodes. Two months after, she started siponimod therapy on a daily dose of 2mg. Other current medications include triptan, amitriptyline, and fluorouracil cream. Within 1 week of siponimod therapy, she experienced new onset blurred vision in the right eye, and was seen at the neuro-ophthalmology clinic. Her visual acuity in the right eye was 20/30, left eye was 20/20. There was no right relative afferent pupillary defect. Her intraocular pressures were right eye 14 mmHg, left eye 12 mmHg. Her fundus exam revealed no evidence of optic disc edema, but her optical coherence tomography of the right eye showed multiple cystic spaces and macular edema affecting the inner and outer subfoveal layers and distorting the macular contour. There was also a small pocket of subretinal edema. The left eye was normal. Siponimod treatment was immediately stopped.
The current American Academy of Ophthalmology recommends ophthalmic screening before starting S1P receptor modulator fingolimod and re-evaluation at 3-4 months of therapy. However, there is no current recommendation specific to siponimod. FDA recommends initial evaluation and when there are any vision changes after starting therapy. We report a case of early siponimod-associated macular edema in a patient without uveitis or diabetes mellitus, highlighting the importance of screening and monitoring with OCT at earlier times than previously suggested.